Nebraska, 2024

Hail and Damaging Winds in Nebraska, August 21, 2024

August 21, 2024 · NWS CYS · 5 events in 2 counties and zones

Severe thunderstorms were reported in the southern half of the Nebraska Panhandle the afternoon and evening of 21 August.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms were reported in the southern half of the Nebraska Panhandle the afternoon and evening of 21 August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 21, 2:18 PM MST, 1 hour 27 minutes earlier. Its key messages:

  • Scattered to numerous showers and thunderstorms are expected on a daily basis for the foreseeable future, some with locally heavy rainfall. Isolated strong to severe thunderstorms will be possible at times as well.
  • A drying trend will arrive by Sunday with the potential for increased risks of Fire Weather concerns through early next week.
Area forecast discussion, Aug 21, 2:18 PM MST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
318 PM MDT Wed Aug 21 2024

.KEY MESSAGES...

- Scattered to numerous showers and thunderstorms are expected
  on a daily basis for the foreseeable future, some with locally
  heavy rainfall. Isolated strong to severe thunderstorms will
  be possible at times as well.

- A drying trend will arrive by Sunday with the potential for
  increased risks of Fire Weather concerns through early next
  week.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 257 PM MDT Wed Aug 21 2024

Today and tomorrow will feature active weather over southeast
Wyoming and western Nebraska. A classic monsoon pattern is evident
over the southwestern CONUS with a ridge of high pressure in place
and seasonably high PWAT values around 1-2 standard deviations above
the normal. Forecast soundings this afternoon indicate that much of
that moisture is above a deeply mixed boundary layer present
anywhere along and west of I-25. Deep inverted-V soundings generally
favor strong wind gust potential and that threat will be present
especially if any stronger storm cores can form over higher terrain
and descend eastward through the afternoon and evening hours. There
is also a dry lightning threat given large T/Td spreads at the
surface, highlighted as well by the SPC Astride outlook over
east- central Wyoming today. Farther east and south over far
southern Wyoming and into the Nebraska Panhandle, a very modest
amount of west-southwest mid and upper-level flow is present
resulting in bulk shear values in the 20-30 knot range. Given
this weak shear overlap with better surface moisture (Tds in the
mid to upper 50s) and SBCAPE values near 2000 in the NE
panhandle, one or two severe thunderstorms are possible later
this afternoon after any MLCIN is eroded. CAM guidance supports
the idea of eastward propagation of any convection which will
likely end before around 8pm this evening. Overnight, expect
more mild temperatures with scattered to broken cloud ceilings
helping to prevent better radiational cooling.

A very similar setup is expected on Thursday over southeast Wyoming
and western Nebraska. Convection is first expected to initiate over
the higher terrain of the Snowy, Sierra Madre, and Laramie ranges by
19z or so and spread eastward throughout the afternoon. Height rises
at 500mb and associated warming mid-level temperatures will help
sustain capping throughout the early afternoon, perhaps resulting in
a bit weaker convection east of I-25. However, a subtle vort
max/weak wave of faster flow aloft moving through by sunset may help
touch off a few storms farther east in the NE panhandle. Cloud cover
should help reduce afternoon highs somewhat from past days. Overall,
HREF ensemble guidance is in good agreement through the forecast
period. Primary adjustments to the forecast on Wednesday and
Thursday were to raise overnight low temperatures given the cloud
cover forecast and nudge PoP values slightly upward.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Issued at 257 PM MDT Wed Aug 21 2024

The monsoonal pattern is expected to continue with plenty of
moisture. With a southwesterly flow, Carbon and Albany county could
begin to see a slight chance of scattered thunderstorms after noon.
Convection could then spread east to the rest of southeast Wyoming.
The Nebraska panhandle seems to look pretty dry until 6 p.m, when
scattered storms could impact the area. So far, the chances of these
storms impacting the CWA being severe is on the lower side due to
minimal wind shear, though not impossible.

Minimum temperatures look to hover in the mid 60’s in the Nebraska
Panhandle and upper 50’s to low 60’s in Southeast Wyoming. The
higher elevations of the Medicine Bow and Sierra Madre Mountain
ranges have an 80% chance of seeing minimum temperatures in the low
to mid 40’s. As for maximum temperatures, the mountainous areas will
likely see highs into mid to upper 50’s. Carbon and Albany county
will see cooler temperatures than the rest of the CWA around the
upper 70’s, with the rest of southeast Wyoming and the Nebraska
Panhandle seeing upper 80’s and low 90’s.

The weekend forecast will center around a trough of low pressure
moving through the northwest CONUS and how it interacts with
residual monsoonal moisture to the south. As of the 12z ensemble
guidance cycle today, southwest flow aloft will increase on
Saturday and Sunday as this trough approaches. Forecast
guidance indicates that the majority of deeper surface moisture
will be shunted eastward into the high plains, east of the NE
panhandle thus limiting the overall threat of severe weather
despite better wind shear/flow aloft. However, if the speed of
this trough slows enough, Saturday afternoon could feature a
more robust severe threat in the eastern plains/NE panhandle if
enough surface moisture/upslope surface flow can remain in
place. By Sunday, most ensemble members drive a hot, dry and
deeply mixed southwesterly flow environment over the entire CWA
resulting in a mainly dry day. Fire weather/Red Flag concerns
may become relevant on both days if RH values can remain below
20%. Dry weather will continue on Monday and Tuesday over
southeast Wyoming and western Nebraska as a westerly flow regime
remains in place. Expect temperatures to remain above average
through the period. Forecast confidence remains high through the
long term with slight adjustments made to PoP grids during the
afternoon hours.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1105 AM MDT Wed Aug 21 2024

VFR conditions will prevail for most of the day at all
terminals. This afternoon, some isolated showers and storms will
develop mainly in far southeast Wyoming and western Nebraska.
CYS, BFF and CDR will have the best chance of storms which may
briefly reduce vis and cig to MVFR. However, any reductions will
likely only last 15 mins or less. An isolated strong storm is
possible at AIA and SNY after 0z. Storms will diminish after 0z
in Wyoming and after 2z in Nebraska with partly cloudy skies
expected overnight.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...MAC
LONG TERM...MN/MAC/KD
AVIATION...MAC
Hazardous weather outlook, Aug 21, 4:12 AM MST, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
512 AM MDT Wed Aug 21 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-221115-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
512 AM MDT Wed Aug 21 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous showers and thunderstorms are expected
across much of the area this afternoon and evening. These storms
may produce locally heavy rainfall as well as gusty and erratic
surface winds. Small hail is also possible mainly with storms over
the western Nebraska Panhandle.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A persistent monsoonal weather pattern will support daily chances
for thunderstorms for the foreseeable future.

.Spotter information statement...

Spotters are encouraged to report significant weather to the
National Weather Service in Cheyenne.

In the hours before

Special weather statement, Aug 21, 12:46 PM MST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
146 PM MDT Wed Aug 21 2024

NEZ002-212015-
Dawes NE-
146 PM MDT Wed Aug 21 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL DAWES COUNTY
THROUGH 215 PM MDT...

At 146 PM MDT, Doppler radar was tracking a strong thunderstorm near
Red Cloud Campground, or 7 miles southeast of Chadron, moving east at
10 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of east central Dawes
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4272 10298 4281 10297 4282 10279 4279 10279
      4278 10277 4259 10277
TIME...MOT...LOC 1946Z 282DEG 9KT 4273 10291

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Charnick
Special weather statement, Aug 21, 2:07 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
307 PM MDT Wed Aug 21 2024

NEZ019-WYZ106>108-212145-
Scotts Bluff NE-East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-
307 PM MDT Wed Aug 21 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SCOTTS BLUFF...
SOUTHERN GOSHEN AND SOUTHERN PLATTE COUNTIES THROUGH 345 PM MDT...

At 307 PM MDT, Doppler radar was tracking a strong thunderstorm over
Slater, or 12 miles southeast of Wheatland, moving east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Torrington, Lingle, Chugwater, Yoder, Huntley, Bordeaux, Slater,
Southern Hills Estates, Veteran, Hawk Springs, and Antelope Gap.

This includes Interstate 25 in Wyoming between mile markers 53 and
75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4172 10504 4191 10519 4227 10430 4176 10405
TIME...MOT...LOC 2107Z 258DEG 40KT 4192 10478

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Claycomb
Local storm report, Aug 21, 2:11 PM MST, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
311 PM MDT Wed Aug 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     Tstm Wnd Gst     1 SSE Bordeaux          41.93N 104.94W
08/21/2024  M57 MPH          Platte             WY   Mesonet

            Mesonet station KBRX 1.4 S Bordeaux (WYDOT).

&&

BW
Special weather statement, Aug 21, 2:59 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
359 PM MDT Wed Aug 21 2024

NEZ002-003-212230-
Box Butte NE-Dawes NE-
359 PM MDT Wed Aug 21 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BOX BUTTE AND
SOUTHEASTERN DAWES COUNTIES THROUGH 430 PM MDT...

At 359 PM MDT, Doppler radar was tracking a strong thunderstorm over
Box Butte County Fairgrounds, or 19 miles northwest of Alliance,
moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hemingford, Box Butte Campground, Box Butte County Fairgrounds, Box
Butte Reservoir, and Box Butte Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4222 10312 4234 10325 4278 10277 4261 10278
      4259 10276 4245 10277 4244 10276 4233 10275
TIME...MOT...LOC 2159Z 238DEG 16KT 4232 10312

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Wills
Special weather statement, Aug 21, 3:02 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
402 PM MDT Wed Aug 21 2024

NEZ019-WYZ108-212245-
Scotts Bluff NE-Goshen County WY-
402 PM MDT Wed Aug 21 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SCOTTS BLUFF...
SOUTHWESTERN SIOUX AND SOUTHEASTERN GOSHEN COUNTIES THROUGH 445 PM
MDT...

At 402 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hawk Springs, or 15 miles south of Torrington, moving northeast at 20
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mitchell, Morrill, Lyman, Henry, Huntley, Hubbard Hill, Stegall,
Scotts Bluff County Fairground, and Hawk Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4187 10434 4201 10403 4200 10385 4182 10375
      4173 10424
TIME...MOT...LOC 2202Z 243DEG 16KT 4184 10417

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Wills

The radar

The Cheyenne radar (KCYS), 109 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Scotts Bluff

When
August 21, 3:45 PM MST
Where
Scotts Bluff County, 6.03 mi SW of South Mitchell
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
41.840, -103.880

Thunderstorm Wind, Scotts Bluff

When
August 21, 3:55 PM MST
Where
Scotts Bluff County, 6 mi SW of Gering
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
41.769, -103.742

Chaser reported 50 to 60 mph microburst winds at this location.

Hail, Scotts Bluff

When
August 21, 4:14 PM MST
Where
Scotts Bluff County, 6 mi SSW of Gering
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
41.750, -103.705

Storm chaser reported half dollar to golf ball sized hail between County Road 17 and Highway 71.

Thunderstorm Wind, Scotts Bluff

When
August 21, 4:34 PM MST
Where
Scotts Bluff County, 2 mi W of Gering
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
41.830, -103.699

RAWS site Scottsbluff measured downburst winds west of Gering.

Thunderstorm Wind, Cheyenne

When
August 21, 7:34 PM MST
Where
Cheyenne County, 2 mi SSW of Sidney
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.123, -102.995

Sidney ASOS reported this downburst wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203194, 1195321, 1195325, 1195328, 1195329.